Kansas, 2006

High Wind in Kansas, April 15, 2006

April 15, 2006 · NWS GLD · 9 events in 9 counties and zones

Damaging west and southwest winds developed as a strong Pacific cold front surged east across the western third of Kansas. Winds began in the late morning hours and continued through most of the afternoon.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Damaging west and southwest winds developed as a strong Pacific cold front surged east across the western third of Kansas. Winds began in the late morning hours and continued through most of the afternoon. Wind gusts of 55 to 65 mph were common for a number of hours which resulted in sporadic reports of damage. The persistent winds also resulted in extremely poor visibility in blowing dirt, which forced the temporary closure of some roads in Thomas County, including US Highway 83. Numerous accidents were reported, including several semi trucks blown over. In Colby, a 30 ft by 50 ft gas station canopy was blown over, and numerous sign damage was reported at local restaurants and department stores. Power lines were downed in Wallace county with siding blown off a house. Many reports of shingle damage and tree limbs down were also received. In Rawlins county, a cottonwood tree fell, crushing a utility building and tractor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 2:10 AM MST, 8 hours 50 minutes earlier.

Area forecast discussion, Apr 15, 2:10 AM MST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 AM MDT SAT APR 15 2006

.DISCUSSION...FORECAST CONCERNS ARE STRONG WEST WINDS TODAY ALONG
WITH THE POSSIBILITY OF THUNDERSTORMS TODAY AND TONIGHT.

THE UPPER TROUGH EXPECTED TO MOVE EAST OF THE ROCKIES AND DEEPEN
OVER THE PLAINS IS CURRENTLY NEAR THE FOUR CORNERS AREA. THE LARGE
AMOUNT OF LIFT ASSOCIATED WITH THE SYSTEM IS HELPING PRODUCE
THUNDERSTORMS OVER THE ROCKIES IN COLORADO AND UTAH EARLY THIS
MORNING.

THE MODELS HAVE COME INTO CLOSER AGREEMENT OVERNIGHT WHILE THE
GFS HAS DONE A SLIGHTLY BETTER JOB THAN THE NAM IN THE SURFACE
PRESSURE FIELDS ACROSS THE CENTRAL HIGH PLAINS EARLY THIS MORNING.
HAVE GONE MAINLY WITH A GFS SOLUTION AS A RESULT. THE NAM IS ALSO
SHOWING SOME STRANGE PRECIPITATION FIELD ARTIFACTS THAT LEAD ME TO
QUESTION IT OVERALL.

COOLER TEMPERATURES TODAY WILL LEAD TO HIGHER RELATIVE HUMIDITIES
ACROSS THE REGION. HAVE DECIDED TO DROP THE FIRE WEATHER WATCH AS
A RESULT.

WILL BE MODIFYING THE WIND ADVISORY ALREADY IN PLACE. HAVE
DECIDED TO START AND END IT EARLIER DUE TO THE PROGRESSION OF THE
LOW PRESSURE SYSTEM THAT WILL MOVE ACROSS THE TRI-STATE REGION
TODAY. EXPECT STRONG WINDS TO SPREAD ACROSS THE FORECAST AREA FROM
THE SOUTHWEST TO THE NORTH AND EAST AS THE SURFACE LOW DEEPENS
OVER EASTERN COLORADO THIS MORNING AND LIFTS ACROSS NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA BY MID DAY AND INTO NORTHEAST
NEBRASKA BY MIDNIGHT.

FEEL THE IDEA OF THUNDERSTORMS JUST SKIMMING THE NORTHERN SECTIONS
OF THE FORECAST AREA THIS AFTERNOON IS A GOOD ONE AND HAVE NOT MADE
ANY CHANGES TO THAT PART OF THE FORECAST.

AN UPPER RIDGE REBUILDS OVER THE REGION ON SUNDAY FOR DRY
CONDITIONS AND CONTINUED WARMER THAN AVERAGE TEMPERATURES. THE
NEXT UPPER TROUGH TO AFFECT THE REGION WILL BE MOVING INTO THE
PACIFIC NORTHWEST SUNDAY NIGHT AND THROUGH THE ROCKIES BY TUESDAY
WITH ANOTHER SURFACE LOW DEVELOPING IN THE VICINITY OF THE CENTRAL
HIGH PLAINS. THIS SYSTEM IS CURRENTLY ADVERTISED TO CUT OFF FROM
THE UPPER LEVEL FLOW AND SIT OVER THE NORTHERN PLAINS WHERE IT
WILL DEEPEN AND MOVE VERY SLOWLY TOWARDS THE GREAT LAKES REGION BY
LATE IN THE WEEK. THE UPPER NORTHWEST FLOW BEHIND THIS LOW DURING
THE MIDDLE OF THE WEEK SHOULD BRING A COOLER AIRMASS INTO THE
CENTRAL HIGH PLAINS FOR TEMPERATURES CLOSER TO SEASONAL NORMALS.
HAVE KEPT THE EXTENDED PORTION OF THE FORECAST DRY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 8 PM MDT
     /9 PM CDT/ THIS EVENING FOR KSZ001-KSZ002-KSZ003-KSZ004-
     KSZ013-KSZ014-KSZ015-KSZ016-KSZ027-KSZ028-KSZ029-KSZ041-
     KSZ042.

NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 8 PM MDT
     /9 PM CDT/ THIS EVENING FOR NEZ079-NEZ080-NEZ081.

CO...WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
     FOR COZ090-COZ091-COZ092.

&&
Hazardous weather outlook, Apr 15, 10:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SAT APR 15 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1200 PM CDT SAT APR 15 2006 /1100 AM MDT SAT APR 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE AREA FOR SOUTHWEST
TO WEST WINDS...BECOMING NORTHWEST DURING THE AFTERNOON. WIND SPEEDS OF
30 TO 40 MPH WITH OCCASIONAL GUSTS TO 50 MPH WILL BE POSSIBLE
THROUGH THE AFTERNOON.

WARM TEMPERATURES...LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL
PRODUCE AN EXTREME FIRE DANGER ACROSS THE TRI-STATE REGION THIS
AFTERNOON.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING THIS AFTERNOON...MAINLY WEST OF A LINE FROM CHEYENNE
WELLS COLORADO TO GOODLAND KANSAS TO TRENTON NEBRASKA.
THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY
STRONG WINDS TO 55 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

In the hours before

Local storm report, Apr 15, 10:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 AM MDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     TSTM WND GST     GOODLAND                39.35N 101.71W
04/15/2006  M61 MPH          SHERMAN            KS   ASOS

&&

BOYD
Local storm report, Apr 15, 10:17 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1117 AM MDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     TSTM WND GST     GOODLAND                39.35N 101.71W
04/15/2006  M62 MPH          SHERMAN            KS   ASOS

&&

BOYD
Local storm report, Apr 15, 10:30 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND GST     3 S ST. FRANCIS         39.73N 101.80W
04/15/2006  M58 MPH          CHEYENNE           KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Apr 15, 10:36 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1136 AM MDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
04/15/2006  M63 MPH          SHERMAN            KS   MESONET

&&

BOYD
Local storm report, Apr 15, 10:42 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 AM MDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/15/2006  M62 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Apr 15, 10:47 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TSTM WND GST     WESKAN                  38.86N 101.96W
04/15/2006  M58 MPH          WALLACE            KS   MESONET

            KSN WEATHER LAB REPORT

&&

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
April 15, 11:00 AM MST to 5:00 PM MST
Where
Cheyenne forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

High Wind, Decatur

When
April 15, 11:00 AM MST to 5:00 PM MST
Where
Decatur forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

High Wind, Gove

When
April 15, 11:00 AM MST to 5:00 PM MST
Where
Gove forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

High Wind, Logan

When
April 15, 11:00 AM MST to 5:00 PM MST
Where
Logan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

High Wind, Rawlins

When
April 15, 11:00 AM MST to 5:00 PM MST
Where
Rawlins forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Tree fell on utility building and tractor.

High Wind, Sheridan

When
April 15, 11:00 AM MST to 5:00 PM MST
Where
Sheridan forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

High Wind, Sherman

When
April 15, 11:00 AM MST to 5:00 PM MST
Where
Sherman forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$200
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Fence damaged.

High Wind, Thomas

When
April 15, 11:00 AM MST to 5:00 PM MST
Where
Thomas forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Gas station canopy destroyed, sign damage, semis overturned.

High Wind, Wallace

When
April 15, 11:00 AM MST to 5:00 PM MST
Where
Wallace forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Power lines down, siding off house.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495058, 5495059, 5495060, 5495061, 5495062, 5495063, 5495064, 5495065, 5495066.